Serotonin toxicity involving MDMA (ecstasy) and moclobemide
The use of MDMA (ecstasy) in Australia is a widespread and growing problem, promoting acute toxicity and disease which can lead to premature death in users. We report four cases of fatal serotonin toxicity caused by the combination of MDMA and moclobemide, a reversible MAO-A inhibitor with potent serotonergic activity. Despite the highly reported toxicity of this drug combination, there are very few reports of fatalities attributed to a MDMA and moclobemide interaction. Pathology and toxicology reports, initial police reports and coroners’ findings were examined to determine the circumstances of the deaths. Symptoms of some of the four cases as reported by paramedics and medical staff included hyperthermia, hyperkalemia, profuse sweating, twitching and shaking. Two cases involved moclobemide concentrations consistent with common prescribed doses, while the other two cases involved much higher concentrations often associated with toxicity. Three of these cases presented with some form of heart disease.